Florida, 2011

High Surf in Florida, September 18, 2011

September 18, 2011 · NWS JAX · 1 event in 1 county or zone

Strong onshore flow raised breaker heights to 5 to 7 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong onshore flow raised breaker heights to 5 to 7 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 8:35 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 18, 8:35 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EDT SUN SEP 18 2011

.UPDATE...
I HAVE ISSUED A FLOOD WATCH FOR FLAGLER COUNTY THROUGH FOUR PM
EDT. WHY...WE HAVE A OLD FRONTAL BOUNDARY JUST SOUTH OF THE NWS WFO
JACKSONVILLE CWA/AOR AND STRONG NORTHEASTERLY FLOW...DUE TO THE
RIDGE TO OUR NORTH...COMING IN FROM OFF THE OCEAN. THESE LOCAL
NORTHEASTER CONDITIONS ARE COMMON AND DURING SEPTEMBER AND EARLY
OCTOBER THEY HAVE A PROVEN TRACK RECORD OF GENERATING EXCESSIVE
PRECIPITATION FOR COASTAL COUNTIES...AS WE SAW FRIDAY NIGHT.

SO WHAT INGREDIENTS DO WE HAVE IN PLACE FOR LOCALIZED HEAVY
RAINFALL TODAY? FIRST LOW LEVEL SPEED CONVERGENT BANDS ARE ALREADY
ESTABLISHED AND COMING INTO NORTHERN VOLUSIA COUNTY AND EXTREME
SOUTHERN FLAGLER COUNTY. WE HAVE DIURNAL HEATING GETTING READY TO
SET UP JUST TO THE WEST OF THE AREA WITH BREAKS IN THE LOW
CLOUDINESS OVER PUTNAM...LAKE AND EASTERN MARION COUNTIES SO
THERE WILL BE DECENT...BUT NOT GREAT...INSTABILITY IN THE AREA
THIS AFTERNOON. BASED ON THE 12 UTC KJAX SOUNDING ABOVE 15 KFT
THERE IS A WESTERLY FLOW WITH A 50-60 KT WESTERLY JET NOISING IN
ABOUT 30-40 KFT. SO BASICALLY WE ARE SETTING UP A NICE LITTLE
CONVEYOR BELT OF MOISTURE IN THE LOW LEVEL THAT IS LIFTED ALONG
THE COAST AND THEN IS EVACUATED/SUCKED UP BY THE UPPER LEVEL
WESTERLY FLOW/JET. SO WHILE I AM NOT EXPECTING A REPEAT OF FRIDAY
NIGHTS EXTREME EVENT WE COULD SEE ENOUGH HEAVY RAINFALL TO CAUSE
FLOODING OF ROADWAYS AND SUCH.

ONE OTHER THING...OVER MANY YEARS OF FORECASTING IN THIS AREA I
HAVE LEARNED IF A LOCAL NORTHEASTER SHOWS IT CAN PRODUCE EXCESSIVE
RAINFALL ON DAY IT HAVE A TENDENCY TO FIND ANOTHER PLACE TO ANCHOR
ON AND DO IT AGAIN WITHIN A COUPLE OF DAYS. MIGHT BE TOTALLY WRONG
ON THIS BUT IN MY OPINION THE POTENTIAL WARRANTS A FLOOD WATCH.

ELSEWHERE OTHER SPEED CONVERGENT RAIN BANDS WILL SET UP OVER THE
COASTAL WATERS NORTH OF FLAGLER COUNTY AND SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE. THE BEST CHANCE OF THAT HAPPENING WILL BE
FROM MAYPORT SOUTHWARD TODAY.

OTHERWISE WILL SEE DECREASING CLOUDINESS AS YOU MOVE INLAND FROM
THE COAST AND THE FURTHER NORTH AND WEST YOU ARE THE BETTER CHANCE
YOU HAVE OF SEEING A CHAMBER OF COMMERCE DAY!

&&

.AVIATION...
CEILING WILL BOUNCE FROM IFR TO MVFR FOR CRAIG AND SSI TODAY. KJAX
AND KGNV HAVE A BETTER CHANCE OF SEEING VFR CONDITIONS THIS
AFTERNOON BUT KJAX WILL BE MARGINALLY SO.

&&

.MARINE...
WITH THE NORTHEASTERLY FLOW WILL KEEP SMALL CRAFT ADVISORIES IN
EFFECT.

RIP CURRENTS: THERE WILL BE A MODERATE RISK OF RIP CURRENTS AND
WITH THE NORTHEASTERLY FLOW ROUGH/WASHING MACHINE CONDITIONS IN THE
SURF ZONE WITH SHORT WAVE PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  62  85  68 /  10  10  30  20
SSI  78  70  82  72 /  20  40  60  40
JAX  80  68  83  69 /  20  40  60  40
SGJ  82  73  83  73 /  60  40  60  40
GNV  86  68  87  69 /  20  20  30  30
OCF  88  69  88  70 /  20  20  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR FLAGLER.

GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 1 AM EDT MONDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SANDRIK//WALKER
Hazardous weather outlook, Sep 18, 8:05 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
905 AM EDT SUN SEP 18 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
905 AM EDT SUN SEP 18 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...A FLOOD WATCH IS IN EFFECT FOR FLAGLER COUNTY UNTIL 400 PM EDT...

...LOCALLY HEAVY RAIN POSSIBLE ELSEWHERE ALONG THE COAST...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

LOCAL NOR'EASTER CONDITIONS WILL CONTINUE TODAY AS A RESULT OF A
STALLED FRONT IN THE AREA AND A MOIST ONSHORE FLOW. A BAND OF
SHOWERS OFFSHORE WILL MOVE ASHORE FLAGLER AND EXTREME SOUTHERN
ST JOHNS COUNTIES. LOCALLY HEAVY RAIN IN EXCESS OF AN INCH
IS POSSIBLE ACROSS THESE AREAS DUE TO THE TRAINING OF CELLS. THE
HEAVIEST RAINFALL IS LIKELY TO BE IN THE FLAGLER BEACH...BUNNELL
AND PALM COAST AREAS.

PERSISTENT EASTERLY SWELLS AND THE STRONG ONSHORE FLOW WILL CONTINUE
A MODERATE RIP CURRENT RISK AT THE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH AT LEAST MID
WEEK DUE TO THE PERSISTENT ONSHORE FLOW AND EASTERLY SWELLS .

THE STRONG ONSHORE FLOW INTO EARLY NEXT WEEK WILL BRING CONTINUED
HIGH RAIN CHANCES TO COASTAL AREAS. ADDITIONAL LOCALLY HEAVY
RAINFALL OF OVER AN INCH WILL BE POSSIBLE IN TRAINING CELLS. BREEZY
CONDITIONS ARE EXPECTED ALONG THE COAST. BY MID WEEK...SCATTERED
MAINLY AFTERNOON AND EVENING STORMS ARE EXPECTED AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/SANDRIK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Flagler

When
September 18, 12:17 PM EST
Where
Flagler forecast zone
Reported by
Trained Spotter
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

The Flagler Beach Pier was closed due to high surf. Average breaker heights were 5 to 7 feet.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340342.